Diabetes (also known as Diabetes Mellitus) is a chronic disease state, in which the pancreas does not produce enough insulin, or the body does not effectively utilize the insulin being produced. The result of such events is that an increased amount of glucose remains in the bloodstream. Diabetic patients should discuss sick day management with their health care provider before the situation arises. A plan of care should be agreed upon, as to how to manage blood glucose and ketone testing, and when to seek medical care. Adequate supplies of diabetic testing materials, as well as properly stored medications, should be done beforehand.
When a person is sick, the body releases hormones to fight the infection. These hormones can affect blood glucose levels. Minor illness can easily lead to extreme elevations in blood glucose levels. Additionally, if the person is nauseated, vomiting or had diarrhea, oral diabetic medications and basic nutrition intake can be altered, causing further elevations in glucose levels. Dangerously high blood glucose levels can be life threatening.
Basic sick day guidelines include the following:
- Let a friend, or relative know when you are sick, so they can check in on you and get medical care for you if you are unable to do so yourself.
- If you have cold or flu symptoms, you should check your blood glucose level and urine ketones every 4 hours around the clock. If your blood glucose level is below 250mg/dl and urine ketone is negative, continue current regimen. If your blood glucose level is above 250mg/dl, and urine ketone is positive, call your health care provider immediately for additional instructions.
- If you have vomiting or diarrhea, make attempt to drink plenty of fluids. To prevent further vomiting, it is recommended to sip small amounts of fluid on a frequent basis.
- Do not intentionally skip insulin doses because of loss of appetite, nausea or vomiting. Blood glucose levels may still be high due to hormone effects, so frequent checks of blood glucose levels are recommended. Adjustments in insulin may be necessary, with guidance from your health care provider.
- If you become short of breath, excessively sleepy/fatigued, or have continued vomiting, your health care provider will likely recommended going to the nearest emergency room for treatment therapy.
For more information on diabetes, check with your local chapter of the American Diabetes Association.